Hail, Dane
- When
- March 22, 12:15 AM CST
- Where
- Dane County, 1 mi N of Sun Prairie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.194, -89.200
A band of thunderstorms, with some of the storms dumping large hail, developed in a low-level convergence zone ahead of an approaching cold front. The storms were aided by a strengthing low-level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A band of thunderstorms, with some of the storms dumping large hail, developed in a low-level convergence zone ahead of an approaching cold front. The storms were aided by a strengthing low-level jet. The band of storms weakened as it approached Lake Michigan. This was round number two when considering the large-scale synoptic weather system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 21, 2:25 PM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 PM CDT WED MAR 21 2007 .DISCUSSION...SHORT TERM EMPHASIS ON PRECIPITATION EXPECTED FIRST 12 HOURS WITH FOCUS SHIFTING TO THREAT OF PRECIPITATION LATER IN PERIOD. SECOND WEAKER SHORT WAVE TROUGH PRODUCING MORE VIGOROUS CONVECTION ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS ATTM. EXPECT SCATTERED ACTIVITY TO CONTINUE THROUGH LATE AFTERNOON. THEN BRIEF LULL IN CONVECTION BEFORE STRONG LOW LEVEL CONVERGENCE ALONG COLD FRONT INTERACTS WITH DEEP MOISTURE TO PRODUCE NUMEROUS CONVECTION BETWEEN 04Z AND 12Z. FREEZING LEVEL ON THE LOW SIDE...AROUND 10K FEET...AND MORE VIGOROUS UPDRAFTS LIKELY TO PRODUCE PEA SIZE HAIL. CONVECTION STILL ELEVATED...AND WITH PERSISTENT CLOUD COVER...DO NOT EXPECT ANY SURFACE BASED CONVECTION WITH THIS WAVE. ELEVATED INSTABILITY LINGERS INTO THE EVENING. LOW LEVEL SHEAR VALUES OF 25 TO 30 KNOTS SO CAUTION ADVISED INTO THE EVENING. STEEP LOW LEVEL LAPSE RATES IN IMMEDIATE WAKE OF COLD FRONT COULD POTENTIALLY ALLOW BRIEF PERIOD OF 30 TO 35 KNOT GUSTS LATE TONIGHT AND EARLY THURSDAY MORNING. 3 HOUR PRESSURE RISE OF 5MB. FORTUNATELY...2K FT INVERSION SHOULD PREVENT STRONGEST WINDS FROM MIXING TO SURFACE. QUITE A BIT OF DISAGREEMENT BTWN GFS AND NAM-WRF IN LOCATION OF BAROCLINIC ZONE ON FRIDAY AND SATURDAY. LATEST GFS SOLUTION WAFFLES BOUNDARY FARTHER NORTH...WHICH IS IN CONTRAST TO THE PREVIOUS GFS RUNS...HOWEVER CANADIAN MODEL ALSO SHOWING THIS SOLUTION. NAM-WRF KEEPS BAROCLINIC ZONE FARTHER SOUTH IN CENTRAL IL/NORTHERN MO. SHORT RANGE ENSEMBLE GUIDANCE ALSO FAVORING DRIER SOLUTION FOR SOUTHERN WISCONSIN...SO FOR THE MOMENT WL CONTINUE DRY FORECAST FOR SATURDAY BUT HANG ONTO SCHC WORDING DURING THE NIGHT. FOR EXTENDED PERIOD FROM SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED GUIDANCE IN REASONABLE AGREEMENT ON WEAKENING SHORT WAVE TROUGH FROM SOUTHWEST CONUS EJECTING NORTHEAST INTO UPPER MIDWEST/NORTHERN PLAINS LATER SUNDAY INTO MONDAY. PRIOR TO EJECTION...BAROCLINIC ZONE REMAINS ACTIVE JUST TO THE SOUTH OF WISCONSIN. WILL NEED TO WATCH FOR POSSIBLE CONVECTION BRUSHING SRN PORTIONS OF WISCONSIN SATURDAY INTO SATURDAY NIGHT. MEDIUM RANGE ENSEMBLE PERCENTAGE OF MEASURABLE PRECIPITATION VALUES INCREASE TO 20 TO 30 PERCENT SATURDAY NIGHT...BUT LARGER VALUES HOLD OFF UNTIL SUNDAY AFTERNOON INTO MONDAY MORNING AS WEAKENING SHORT WAVE MOVES THROUGH UPPER MIDWEST AND WESTERN GREAT LAKES. GFS ENSEMBLE MEMBERS DIFFER IN AMPLITUDE AND SPECIFIC TIMING OF WAVE...BUT MOST MEMBERS INDICATE TROUGH MOVING THRU DURING THIS TIME FRAME. SUBSIDENCE AND DRYING RETURN FOR TUESDAY BUT APPEARS BENIGN WEATHER WILL ONCE AGAIN BE BRIEF AS BOTH LONG RANGE GFS AND ECMWF SHOW UPSTREAM POTENT SHORT WAVE POISED TO AFFECT THE REGION ON WEDNESDAY AND THURSDAY. GFS 500HPA 5DAY MEANS CONTINUE TO SHOW ZONAL FLOW WITH ABOVE NORMAL HEIGHTS THROUGH FIRST DAYS OF FORECAST PACKAGE BECOMING MORE SOUTHWEST AS UPSTREAM LONG WAVE TROUGHING BEGINS TO AMPLIFY CENTERED AT 00Z/28. HENCE APPEARS UNSETTLED WEATHER TO CONTINUE THROUGH THE END OF THE MONTH WITH TEMPERATURES REMAINING NEAR OR ABOVE SEASONAL NORMAL. && .AVIATION...SURFACE WARM FRONT LIFTING NORTH INTO CENTRAL WI HAS ALLOWED WINDS TO TURN SOUTHERLY ACROSS SRN SECTIONS OF THE STATE. CIGS/VSBYS BEHIND WARM FRONT GNERLLY IN THE IFR RANGE...ALTHOUGH COULD SEE SOME OCCNL LIFR CONDITIONS AT TIMES. EXPECT INITIAL AREA OF CONVECTIVE ACTIVITY TO MOVE THROUGH SRN WI LATE THIS AFTN...WITH MORE WIDESPREAD ACTIVITY ASSOCIATED WITH COLD FRONT TO AFFECT TAF SITES BETWEEN 05Z AT 13Z. EXPECT SHARPLY REDUCED VSBYS/CIGS WITH ANY TSTM ACTIVITY. COLD FRONT TO SWEEP ACROSS AFTER 15Z...WITH VFR CONDITIONS BY 18Z. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && MBK/MAF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 654 PM CDT WED MAR 21 2007 WIZ046-047-051-052-056>060-062>072-230000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 654 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS THIS EVENING WILL PRODUCE ISOLATED LARGE HAIL UP TO 1 INCH...HEAVY DOWNPOURS OF RAIN AND CLOUD TO GROUND LIGHTNING. THERE WILL BE A BRIEF BREAK BEFORE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS ENTER SOUTH CENTRAL WISCONSIN LATE THIS EVENING...AND SPREAD EAST INTO SOUTHEAST WISCONSIN. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCE ISOLATED LARGE HAIL HEAVY DOWNPOURS OF RAIN AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER ARE GREATLY APPRECIATED. LMZ643>646-665-230000- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 654 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT. SCATTERED THUNDERSTORMS WILL PRODUCE LARGE HAIL...HEAVY DOWNPOURS OF RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL NOON THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SUNDAY AND MONDAY. REM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
824 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 1 NNW BROWN DEER 43.19N 87.98W
03/21/2007 M0.75 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL 1 MILE NORTH NORTHWEST OF
BROWN DEER.
&&
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
827 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 NE JEFFERSON 43.02N 88.79W
03/21/2007 M0.75 INCH JEFFERSON WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL ON NORTHEAST SIDE OF
JEFFERSON.
&&
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
843 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL BROWN DEER 43.17N 87.97W
03/21/2007 M0.88 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURED PENNY TO NICKEL SIZE HAIL COVERING THE GROUND IN
BROWN DEER.
&&
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL JEFFERSON 43.01N 88.81W
03/21/2007 E0.88 INCH JEFFERSON WI PUBLIC
ESTIMATED NICKEL SIZE HAIL IN JEFFERSON...AT INTERSECTION
OF COLLINS ROAD AND COUNTY HIGHWAY W.
&&
WOODPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
916 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 6 NNW KENOSHA 42.66N 87.90W
03/21/2007 M0.75 INCH KENOSHA WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL AT HIGHWAYS KR AND G.
&&
WOODPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 N SAUK CITY 43.29N 89.73W
03/21/2007 M0.75 INCH SAUK WI LAW ENFORCEMENT
MEASURED 3/4 INCH DIAMETER HAIL ON HIGHWAY 78 NEAR SAUK
CITY.
0540 PM HAIL 4 SSW BROOKLYN 42.80N 89.40W
03/21/2007 M1.00 INCH GREEN WI AMATEUR RADIO
MEASURED 1.00 INCH DIAMETER HAIL 4 MILES SOUTH SOUTHWEST
OF BROOKLYN.
0611 PM HAIL 1 SW EDGERTON 42.83N 89.09W
03/21/2007 M1.00 INCH ROCK WI TRAINED SPOTTER
MEASURED 1.00 INCH DIAMETER HAIL ON SOUTHWEST SIDE OF
EDGERTON. SOME ESTIMATED 1 1/4 INCH DIAMETER HAIL ALSO
SEEN.
0625 PM HAIL 1 S FORT ATKINSON 42.91N 88.84W
03/21/2007 M0.50 INCH JEFFERSON WI LAW ENFORCEMENT
MEASURED DIME SIZE HAIL JUST SOUTH OF FORT ATKINSON.
0630 PM HAIL 2 N EVANSVILLE 42.81N 89.30W
03/21/2007 E0.88 INCH ROCK WI LAW ENFORCEMENT
ESTIMATED DIME TO NICKEL SIZE HAIL 2 MILES NORTH OF
EVANSVILLE.
0706 PM HAIL 4 S CLYMAN 43.25N 88.72W
03/21/2007 M1.00 INCH DODGE WI TRAINED SPOTTER
MEASURED 1.00 INCH DIAMETER HAIL 4 MILES SOUTH OF CLYMAN.
0710 PM HAIL 1 NE JEFFERSON 43.02N 88.79W
03/21/2007 M0.75 INCH JEFFERSON WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL ON NORTHEAST SIDE OF
JEFFERSON.
0710 PM HAIL 4 S CLYMAN 43.25N 88.72W
03/21/2007 M0.75 INCH DODGE WI AMATEUR RADIO
MEASURED 3/4 INCH DIAMETER HAIL 4 MILES SOUTH OF CLYMAN.
0712 PM HAIL JEFFERSON 43.01N 88.81W
03/21/2007 E0.88 INCH JEFFERSON WI PUBLIC
ESTIMATED NICKEL SIZE HAIL IN JEFFERSON...AT INTERSECTION
OF COLLINS ROAD AND COUNTY HIGHWAY W.
0712 PM HAIL 1 S JEFFERSON 42.99N 88.81W
03/21/2007 M0.75 INCH JEFFERSON WI NWS EMPLOYEE
MEASURED PENNY SIZE HAIL ON THE SOUTH SIDE OF JEFFERSON.
0722 PM HAIL 3 SE HUSTISFORD 43.31N 88.56W
03/21/2007 M0.75 INCH DODGE WI AMATEUR RADIO
MEASURED 3/4 INCH DIAMETER HAIL 3 MILES SOUTHEAST OF
HUSTISFORD.
0728 PM HAIL 1 W OCONOMOWOC 43.10N 88.52W
03/21/2007 E0.75 INCH WAUKESHA WI NWS EMPLOYEE
MEASURED 3/4 INCH DIAMETER HAIL 1 MILE WEST OF
OCONOMOWOC.
0735 PM HAIL 5 N OCONOMOWOC 43.18N 88.50W
03/21/2007 M0.75 INCH WAUKESHA WI NWS EMPLOYEE
MEASURED 3/4 INCH DIAMETER HAIL 5 MILES NORTH OF
OCONOMOWOC.
0746 PM HAIL OCONOMOWOC 43.10N 88.50W
03/21/2007 M1.00 INCH WAUKESHA WI PUBLIC
MEASURED 1.00 INCH DIAMETER HAIL IN OCONOMOWOC.
0749 PM HAIL 1 SW PEWAUKEE 43.08N 88.27W
03/21/2007 M0.75 INCH WAUKESHA WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL 1 MILE SOUTHWEST OF
PEWAUKEE.
0805 PM HAIL 2 N BUTLER 43.14N 88.07W
03/21/2007 M0.75 INCH WAUKESHA WI AMATEUR RADIO
MEASURED 3/4 INCH DIAMETER HAIL 2 MILES NORTH OF BUTLER.
0811 PM HAIL 1 NNW BROWN DEER 43.19N 87.98W
03/21/2007 M0.75 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL 1 MILE NORTH NORTHWEST OF
BROWN DEER.
0813 PM HAIL BROWN DEER 43.17N 87.97W
03/21/2007 M0.88 INCH MILWAUKEE WI TRAINED SPOTTER
MEASURED PENNY TO NICKEL SIZE HAIL COVERING THE GROUND IN
BROWN DEER.
0850 PM HAIL 6 NNW KENOSHA 42.66N 87.90W
03/21/2007 M0.75 INCH KENOSHA WI TRAINED SPOTTER
MEASURED 3/4 INCH DIAMETER HAIL AT HIGHWAYS KR AND G.
&&
WOODThe Milwaukee radar (KMKX), 58 km away, was scanning. The volume nearest the first event began at 06:15 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22641, 22640, 22642, 23779, 23780.